Minnesota, 2010

Hail and Damaging Wind in Minnesota, June 21, 2010

June 21, 2010 · NWS FGF · 2 events in 1 county or zone

For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

For having such weak overall features, this event produced some very large hail. The surface map showed a weak low pressure system over central North Dakota with a weak wind field. However, precipitable water values were very high and storm movement was slow. Just enough low level jet energy helped spawn the widely scattered showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 20, 7:50 PM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 20, 7:50 PM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
850 PM CDT SUN JUN 20 2010

.DISCUSSION...
FORECAST CHALLENGE OVERNIGHT REMAINS CHANCE OF THUNDERSTORMS FOR
PORTIONS OF THE FORECAST AREA. A WEAK LINE OF THUNDERSTORMS
EARLIER THIS EVENING ACROSS SOUTHERN MANITOBA...WHICH CLIPPED LAKE
OF THE WOODS...CONTINUES TO WEAKEN AS THE BEST INSTABILITY REMAINS
FAR TO THE SOUTH. 00Z KBIS AND KABR SOUNDINGS SHOWING IMPRESSIVE
INSTABILITY WITH LIFTED INDEX VALUES NEAR -8C AND SPC MIXED LAYER
CAPE OF AROUND 2500 J/KG FOR BOTH AREAS. HOWEVER...THE INSTABILITY
DECREASES RAPIDLY TO THE NORTHEAST AS YOU MOVE INTO NORTHERN
MINNESOTA.

CURRENT FORECAST GRIDS HAVE CHANCE THUNDERSTORM PERCENTAGES IN THE
WESTERN AND SOUTHERN PORTIONS OF THE FA WHICH APPEAR REASONABLE.
DUE TO RELATIVELY WEAK FLOW ALOFT...CELL MOVEMENT HAS BEEN VERY
SLOW. LOCALIZED HEAVY RAINFALL HAS OCCURRED WITHIN THE BIS FA...IN
LAMOURE AND DICKEY COUNTIES...WHERE PERSISTENT SLOW MOVING CELLS
HAVE REMAINED FOR THE LAST 2 HOURS. ANY THUNDERSTORMS WHICH
DEVELOP IN THE FA OVERNIGHT WILL NEED TO BE MONITORED FOR STORM
TOTAL RAINFALL.

OTHERWISE...THE FORECAST LOOKS TO BE ON TRACK. THUS...NO EVENING
UPDATE PLANNED.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THROUGH 00Z TUESDAY. THUNDERSTORM CHANCES
OVERNIGHT APPEAR TO BE BEST IN THE WESTERN AND SOUTHERN PORTIONS
OF THE FA. THUS...KDVL AND KFAR MAY HAVE THUNDERSTORMS IN THE
VICINITY BETWEEN 06Z AND 12Z MONDAY. SURFACE WINDS WILL REMAIN
LIGHT AND VARIABLE OVERNIGHT WITH SOUTHEAST WINDS LESS THAN 10
KNOTS DEVELOPING DURING MONDAY MORNING. A CHANCE OF THUNDERSTORMS
RETURNS TO THE ENTIRE FA MONDAY AFTERNOON.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

BRAMER
Hazardous weather outlook, Jun 20, 4:05 AM CST, 20 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
505 AM CDT SUN JUN 20 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
505 AM CDT SUN JUN 20 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST NORTH DAKOTA
TODAY. THUNDERSTORM CHANCES WILL EXPAND TO ALL OF EASTERN NORTH
DAKOTA AND A PORTION OF WEST CENTRAL MINNESOTA TONIGHT. A FEW
STRONGER STORMS ARE POSSIBLE ALONG THE SOUTH DAKOTA AND NORTH
DAKOTA BORDER TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR THUNDERSTORMS EXIST MONDAY INTO WEDNESDAY. THERE IS A
SLIGHT RISK FOR SEVERE STORMS LATE MONDAY NIGHT FOR AREAS WEST OF
THE RED RIVER VALLEY. THERE IS A SLIGHT RISK FOR SEVERE STORMS ON
TUESDAY FOR THE ENTIRE REGION.

ADDITIONAL THUNDERSTORMS CHANCES EXIST FRIDAY INTO SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON TUESDAY.

The radar

The Fargo/Grand Forks radar (KMVX), 86 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Clay

When
June 21, 1:00 AM CST
Where
Clay County, 1.46 mi SSW of Moorhead
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.860, -96.760

The wind gust was estimated at 60 mph at the intersection of 34th Street and 7th Avenue Northeast in Moorhead with 1/2 mile visibility and torrential rain.

Hail, Clay

When
June 21, 1:20 AM CST
Where
Clay County, Averill
Measured
2.75 in hail
Reported by
Broadcast Media
Coordinates
46.970, -96.550

The report was relayed by the media.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227303, 226311.